Arizona, 2006

High Wind in Arizona, March 29, 2006

March 29, 2006 · NWS FGZ · 2 events in 2 counties and zones

High wind blew trees into power line in the Show Low area. The Show Low airport reported sustained south winds of near 45 MPH with gusts to 62 MPH.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

High wind blew trees into power line in the Show Low area. The Show Low airport reported sustained south winds of near 45 MPH with gusts to 62 MPH. The National Forest Service in Springerville reported downed trees at 440 PM and 542 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 29, 9:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 29, 9:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST WED MAR 29 2006

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS NORTHERN ARIZONA TODAY
BRINGING RAIN AND HIGH ELEVATION SNOW SHOWERS ALONG WITH WINDY
CONDITIONS. ACCUMULATING SNOW WILL BE CONFINED MAINLY TO ELEVATIONS
ABOVE 7000 FEET. ON THURSDAY AND FRIDAY...EXPECT DRY AND MILD
CONDITIONS AS HIGH PRESSURE MOVES ACROSS THE STATE. OVER THE WEEKEND
AND INTO NEXT WEEK A SERIES OF WEAK WEATHER SYSTEMS WILL BRING
UNSETTLED CONDITIONS.

&&

.DISCUSSION...THIS MORNING THERE IS A BROAD TROF OF LOW PRESSURE
ACROSS THE WESTERN U.S. THE H5 COLD POOL IS STILL OVER CENTRAL
CALIFORNIA. THIS MORNINGS FGZ SOUNDING SUGGESTS THE SURFACE COLD
FRONT HAS ALREADY COME THROUGH THE WESTERN PORTIONS OF THE STATE.
AHEAD OF THE COLD FRONT...OVER THE LITTLE COLORADO RIVER VALLEY AND
THE WHITE MOUNTAINS...IT WILL BE QUITE WINDY WITH SOUTHWEST GUSTS TO
AROUND 50 MPH.

THE MAIN PERIOD OF PRECIPITATION OVER THE YAVAPAI AND COCONINO
COUNTIES LOOKS TO BE NOW THROUGH EARLY EVENING. SNOW LEVELS ARE
EXPECTED TO REMAIN 6500 FEET OR HIGHER WITH ACCUMULATIONS OF GREATER
THAN 2 INCHES REMAINING ABOVE THE 7500 FOOT LEVEL. FLAGSTAFF COULD
SEE AN INCH OF ACCUMULATION ON GRASSY SURFACES. THE AIRMASS IS
ALREADY UNSTABLE AND THIS WILL INCREASE AS THE COLD POOL MOVES
TOWARDS US THIS AFTERNOON.

TONIGHT...THE FOCUS OF THE PRECIPITATION SHOULD SHIFT TO AREAS NORTH
OF A LINE FROM VALLE TO WINDOW ROCK AS THE COLD POOL MOVES ACROSS
THIS AREA. FURTHER TO THE SOUTH...H5 TEMPS ARE WARMING RAPIDLY WITH
WESTERLY FLOW BRINGING IN DRIER AIR. SO WILL BE LOOKING AT NUDGING
POPS UPWARD ALONG THE NRN BORDER...OTHERWISE THE CURRENT DRYING
TREND FROM SOUTHWEST TO NORTHEAST LOOKS GOOD.

FOR THURSDAY AND FRIDAY...IT LOOKS LIKE A FLAT RIDGE WILL BE MOVING
ACROSS THE AREA THURSDAY FOLLOWED BY SOUTHWEST FLOW ALOFT ON FRIDAY.
THIS PATTERN LOOKS TO BRING PERIODIC HIGH LEVEL CLOUDS.

WILL DISCUSS THIS WEEKENDS WX IN THE AFTERNOON PACKAGE.

&&

.AVIATION...FOR THE 18Z PACKAGE...BKN TO OVC LOW CLOUD CEILINGS WILL
KEEP FLIGHT CONDITIONS IN SCT MVFR THROUGHOUT THE DAY. EXPECT SCT
RAIN AND SNOW SHOWERS WITH MVFR AND IFR CONDITIONS ESPECIALLY ALONG
THE RIM AND HIGHER TERRAIN. THERE IS A CHANCE FOR SOME ISOLATED
THUNDERSTORMS PRIMARILY IN THE NORTHERN MOST PART OF THE STATE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 10 AM MST
UNTIL 6 PM MST TODAY AZ ZONES 12/13/14/17/40.

&&
Hazardous weather outlook, Mar 29, 7:00 AM MST, 4 hours before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED MAR 29 2006

AZZ004>018-037>040-300700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED MAR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

RAIN AND SNOW WILL SPREAD OVER NORTHERN ARIZONA TODAY AS A COLD
FRONT PUSHES ACROSS THE AREA. THE COLD FRONT WILL ALSO BRING WINDY
CONDITIONS. THE SNOW LEVEL WILL LOWER TO NEAR 6500 FEET BUT SNOW
ACCUMULATIONS ARE EXPECTED TO REMAIN GENERALLY BELOW 2 INCHES.
ACROSS THE LITTLE COLORADO RIVER VALLEY AND WHITE MOUNTAINS EXPECT
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH...ESPECIALLY
THIS AFTERNOON. SEE THE WIND ADVISORY (PRODUCT PHXNPWFGZ) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, White Mountains

When
March 29, 11:00 AM MST to 6:00 PM MST
Where
White Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

High Wind, Little Colorado River Valley in Apache County

When
March 29, 1:00 PM MST to 7:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497948, 5497949.